Hypergroups and distance distributions of random walks on graphs


  • Kenta Endo
  • Ippei Mimura
  • Yusuke Sawada




Wildberger's construction enables us to obtain a hypergroup from a random walk on a special graph. We will give a probability theoretic interpretation to products on the hypergroup. The hypergroup can be identified with a commutative algebra whose basis is transition matrices. We will estimate the operator norm of such a transition matrix and clarify a relationship between their matrix products and random walks.


Bloom, W. R. and Heyer, H., Harmonic analysis of probability measures on hypergroups, De Gruyter Studies in Mathematics, vol. 20, Walter de Gruyter & Co., Berlin, 1995. https://doi.org/10.1515/9783110877595

Bose, R. C. and Mesner, D. M., On linear associative algebras corresponding to association schemes of partially balanced designs, Ann. Math. Statist. 30 (1959), 21–38. https://doi.org/10.1214/aoms/1177706356

Brémaud, P., Markov chains: Gibbs fields, Monte Carlo simulation, and queues, Texts in Applied Mathematics, vol. 31, Springer-Verlag, New York, 1999. https://doi.org/10.1007/978-1-4757-3124-8

Brouwer, A. E., Cohen, A. M., and Neumaier, A., Distance-regular graphs, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 18, Springer-Verlag, Berlin, 1989. https://doi.org/10.1007/978-3-642-74341-2

van Dam, E. R., Koolen, H., and Tanaka, H., Distance-regular graphs, Electron. J. Combin. Dynamic surveys (2016), #DS22, 156 pp. https://doi.org/10.37236/4925

Dunkl, C. F., The measure algebra of a locally compact hypergroup, Trans. Amer. Math. Soc. 179 (1973), 331–348. https://doi.org/10.2307/1996507

Godsil, C. and Royle, G., Algebraic graph theory, Graduate Texts in Mathematics, vol. 207, Springer-Verlag, New York, 2001. https://doi.org/10.1007/978-1-4613-0163-9

Godsil, C. D., More odd graph theory, Discrete Math. 32 (1980), no. 2, 205–207. https://doi.org/10.1016/0012-365X(80)90055-2

Ikkai, T. and Sawada, Y., Hypergroups derived from random walks on some infinite graphs, Monatsh. Math. 189 (2019), no. 2, 321–353. https://doi.org/10.1007/s00605-018-1255-y

Jewett, R. I., Spaces with an abstract convolution of measures, Advances in Math. 18 (1975), no. 1, 1–101. https://doi.org/10.1016/0001-8708(75)90002-X

Krebs, M. and Shaheen, A., Expander families and Cayley graphs, Oxford University Press, Oxford, 2011.

Lasser, R., Orthogonal polynomials and hypergroups, Rend. Mat. (7) 3 (1983), no. 2, 185–209.

Lasser, R., Discrete commutative hypergroups, in “Inzell Lectures on Orthogonal Polynomials”, Adv. Theory Spec. Funct. Orthogonal Polynomials, vol. 2, Nova Sci. Publ., Hauppauge, NY, 2005, pp. 55–102.

Matsuzawa, Y., Ohno, H., Suzuki, A., Tsurii, T., and Yamanaka, S., Non-commutative hypergroup of order five, J. Algebra Appl. 16 (2017), no. 7, 1750127, 21 pp. https://doi.org/10.1142/S0219498817501274

Spector, R., Mesures invariantes sur les hypergroupes, Trans. Amer. Math. Soc. 239 (1978), 147–165. https://doi.org/10.2307/1997851

Wildberger, N. J., Hypergroups associated to random walks on Platonic solids, preprint Univ. of NSW, 1994.

Wildberger, N. J., Finite commutative hypergroups and applications from group theory to conformal field theory, in “Applications of hypergroups and related measure algebras (Seattle, WA, 1993)”, Contemp. Math., vol. 183, Amer. Math. Soc., Providence, RI, 1995, pp. 413–434. https://doi.org/10.1090/conm/183/02075

Wildberger, N. J., Strong hypergroups of order three, J. Pure Appl. Algebra 174 (2002), no. 1, 95–115. https://doi.org/10.1016/S0022-4049(02)00016-6



How to Cite

Endo, K., Mimura, I., & Sawada, Y. (2021). Hypergroups and distance distributions of random walks on graphs. MATHEMATICA SCANDINAVICA, 127(1), 43–62. https://doi.org/10.7146/math.scand.a-122932